Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 84, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 29, 1997, 4:38 PM CDT for Linn County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 1997, 4:38 PM CDT (21:38 UTC)
- Expired
- Jun 29, 1997, 5:40 PM CDT
- In force
- 62 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Linn County, IA
The radar
The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1673 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 773 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
757 WUUS1 KMLI 292139 RRA SVRMLI IAC113-292240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 438 PM CDT SUN JUN 29 1997 * SEVERE THUNDERSTORM WARNING FOR LINN COUNTY IN EAST CENTRAL IOWA * UNTIL 540 PM CDT * SOME LOCATIONS AFFECTED VIOLA AROUND 440 PM CDT PRAIRIEBURG AROUND 440 PM CDT * AT 437 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 13 MILES NORTHEAST OF CEDAR RAPIDS OR 4 MILES NORTHWEST OF VIOLA MOVING EAST AT 10 MPH. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS OR USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. HENDRICKS/BERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:57 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jun 29, 12:57 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1240 PM CDT SUN JUN 29 1997 PARAMETERS COMING TOGETHER FOR AN ACTIVE AFTERNOON ACROSS CWA. LASTEST ADAP SUGGESTS INSTABILITY AXIS SITUATED ROUGHLY FROM I-80 SOUTHWARD WITH LIFTED INDICES APPROACHING -10. IN ADDITION MOISTURE POOLING WAS OCCURING IN SAME AREA IN CONJUNCTION WITH LEFTOVER OUTFLOW BOUNDARY. SUGGEST CAT POPS FOR TSRA THIS EVENING MAINLY ALONG AND WEST OF THE MISSISSIP PI WITH MAIN EMPHASIS ON VERY HEAVY RAIN SINCE PCP WATER VALUES ARE APPROACHING AN 1.50. CID 68/60 DBQ 67/60 MLI 67/60 BRL 68/60 BERG
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 1:53 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 32 min |
| Jun 29, 2:43 PM CDT | Flash Flood Warning | DVN | Dubuque | 3 hr |
| Jun 29, 3:44 PM CDT | Flash Flood Warning | DVN | Dubuque | 3 hr |
| Jun 29, 5:32 PM CDT | Flash Flood Warning | DVN | Linn | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.